Maine, 2003

Cold in Maine, January 27 to 28, 2003

January 27 to 28, 2003 · NWS GYX · 17 events in 17 counties and zones

Low pressure intensifying late on the 27th over the Canadian Maritimes brought a continuation of cold temperatures along with northwest winds to the area, and caused a brief period of cold wind chill temperatures overnight before the winds diminished. Generally, wind chill temperatures were between 10 and 25 degrees below zero.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Low pressure intensifying late on the 27th over the Canadian Maritimes brought a continuation of cold temperatures along with northwest winds to the area, and caused a brief period of cold wind chill temperatures overnight before the winds diminished. Generally, wind chill temperatures were between 10 and 25 degrees below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jan 27, 8:05 PM EST, 55 minutes earlier.

Area forecast discussion, Jan 27, 8:05 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
805 PM EST MON JAN 27 2003

ZONES...
WILL UPDATE TO LOWER MIN TEMPS TONIGHT BASED ON LATEST READINGS.
WIND CHILLS COULD BE A BIT COLDER THAN FORECAST...BUT WINDS SHOULD
LET UP LATE TO OFFSET THE COLDER MIN TEMPS.  WILL CONITNUE THE WIND
CHILL ADVISORY ALL ZONES TONIGHT.  LIGHT WIND SHOULD PICK UP A BIT
ON TUESDAY AS FORECASTED.  NO OTHER CHANGES TO ZONES AT THIS TIME.

RDF/FTP...
UPDATED FOR ABOVE CHANGES.

CWF...
PREVIOUS FORECAST LOOKS GOOD.  WILL CONTINUE THE GALE AND HEAVY
FREEZING SPRAY WARNINGS.  ALSO ARCTIC SEA SMOKE SHOULD LOWER
VISIBILITIES LATER ON TONIGHT WITH VERY COLD AIR OVER THE WARMER
WATER.

PWMWRKZFP AND PWMWRKCWF AVBL IN AWIPS.  LAST MINUTE CHANGES POSSIBLE
BASED ON LATEST OBSERVED DATA RECEIVED AFTER AFD ISSUANCE.

FCSTID =    2

.GYX...
ME...WIND CHILL ADVISORY FOR TONIGHT FOR ZONES
     MEZ007>009...MEZ012>014...MEZ018>028.
  ...HEAVY FREEZING SPRAY WARNING.
  ...GLW.

NH...WIND CHILL ADVISORY FOR TONIGHT FOR ZONES
     NHZ001>010...NHZ013>014.
  ...HEAVY FREEZING SPRAY WARNING.
  ...GLW.

SJC
Hazardous weather outlook, Jan 27, 8:30 PM EST, 30 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-280330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
830 PM EST MON JAN 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

WIND CHILL ADVISORY FOR TONIGHT FOR ALL OF WESTERN AND SOUTHERN
MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

GALE WARNING AND HEAVY FREEZING SPRAY WARNING FOR THE COASTAL WATERS
TONIGHT INTO EARLY TUESDAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Androscoggin

When
January 27, 9:00 PM EST to January 28, 3:00 AM EST
Where
Androscoggin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

Cold/Wind Chill, Central Somerset

When
January 27, 9:00 PM EST to January 28, 3:00 AM EST
Where
Central Somerset forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Cold/Wind Chill, Coastal Cumberland

When
January 27, 9:00 PM EST to January 28, 3:00 AM EST
Where
Coastal Cumberland forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Cold/Wind Chill, Coastal Waldo

When
January 27, 9:00 PM EST to January 28, 3:00 AM EST
Where
Coastal Waldo forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Cold/Wind Chill, Coastal York

When
January 27, 9:00 PM EST to January 28, 3:00 AM EST
Where
Coastal York forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Cold/Wind Chill, Interior Cumberland

When
January 27, 9:00 PM EST to January 28, 3:00 AM EST
Where
Interior Cumberland forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Cold/Wind Chill, Interior Waldo

When
January 27, 9:00 PM EST to January 28, 3:00 AM EST
Where
Interior Waldo forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Cold/Wind Chill, Interior York

When
January 27, 9:00 PM EST to January 28, 3:00 AM EST
Where
Interior York forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Cold/Wind Chill, Kennebec

When
January 27, 9:00 PM EST to January 28, 3:00 AM EST
Where
Kennebec forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Cold/Wind Chill, Knox

When
January 27, 9:00 PM EST to January 28, 3:00 AM EST
Where
Knox forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lincoln

When
January 27, 9:00 PM EST to January 28, 3:00 AM EST
Where
Lincoln forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Franklin

When
January 27, 9:00 PM EST to January 28, 3:00 AM EST
Where
Northern Franklin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Oxford

When
January 27, 9:00 PM EST to January 28, 3:00 AM EST
Where
Northern Oxford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Cold/Wind Chill, Sagadahoc

When
January 27, 9:00 PM EST to January 28, 3:00 AM EST
Where
Sagadahoc forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Franklin

When
January 27, 9:00 PM EST to January 28, 3:00 AM EST
Where
Southern Franklin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Oxford

When
January 27, 9:00 PM EST to January 28, 3:00 AM EST
Where
Southern Oxford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Somerset

When
January 27, 9:00 PM EST to January 28, 3:00 AM EST
Where
Southern Somerset forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341942, 5341943, 5341944, 5341945, 5341946, 5341947, 5341948, 5341949, 5341950, 5341951, 5341952, 5341953, 5341954, 5341955, 5341956, 5341957, 5341958.